Alert archive / Montana / Tornado Warnings in 2011

Tornado Warning 10, NWS Billings, MT

June 12, 2011Carter County, Powder River County, Montana

NWS Billings, MT issued this tornado warning at Jun 12, 2011, 3:48 PM MDT for Carter County, Powder River County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 3:48 PM MDT (21:48 UTC)
Expired
Jun 12, 2011, 4:30 PM MDT
In force
42 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

Counties Carter County, MT, Powder River County, MT

The radar

The Rapid City radar (KUDX), 198 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WFUS55 KBYZ 122148
TORBYZ
MTC011-075-122230-
/O.NEW.KBYZ.TO.W.0010.110612T2148Z-110612T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
348 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CARTER COUNTY IN SOUTHEAST MONTANA...
  SOUTHEASTERN POWDER RIVER COUNTY IN SOUTHEAST MONTANA...

* UNTIL 430 PM MDT.

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BIDDLE...OR
  27 MILES SOUTH OF BROADUS...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BELLE CREEK BY 355 PM MDT...
  RIDGE BY 405 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4499 10462 4499 10525 4500 10537 4518 10533
      4514 10458
TIME...MOT...LOC 2148Z 278DEG 25KT 4508 10521

$$
1 follow-up statement
363 
WWUS55 KBYZ 122213
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MDT SUN JUN 12 2011

MTC011-075-122230-
/O.CON.KBYZ.TO.W.0010.000000T0000Z-110612T2230Z/
CARTER MT-POWDER RIVER MT-
413 PM MDT SUN JUN 12 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN POWDER RIVER AND SOUTHWESTERN CARTER COUNTIES...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED NEAR BELLE 
CREEK...OR 29 MILES SOUTHEAST OF BROADUS...MOVING EAST AT 20 MPH.

IN ADDITION...THIS STORM HAS A HISTORY OF VERY LARGE DAMAGING HAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY 
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU 
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE 
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4499 10462 4499 10525 4500 10537 4518 10533
      4514 10458
TIME...MOT...LOC 2212Z 278DEG 25KT 4511 10503

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:30 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT SUN JUN 12 2011

.SHORT TERM...VALID FOR MON AND TUE...

ISSUED AFTERNOON FORECAST PACKAGE A BIT EARLY TO ADD A TORNADO
WATCH TO THE FOUR EASTERN ZONES. A SHORTWAVE TROUGH WILL CONTINUE
TO MOVE ACROSS THE REGION THROUGH TONIGHT. FORCING FOR ASCENT
AHEAD OF THIS FEATURE WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS/THUNDERSTORMS. INSTABILITY/SHEAR ARE EXPECTED TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS OVER FAR SOUTHEASTERN
MONTANA. LARGE HAIL AND A FEW TORNADOES WILL BE THE PRIMARY
THREATS. A SECOND WAVE WILL MOVE ACROSS THE REGION LATE MONDAY
PRODUCING SCATTERED SHOWERS/THUNDERSTORMS. SHORTWAVE RIDGING AND
GENERALLY DRY CONDITIONS WILL DEVELOP LATE TUESDAY INTO THE
EXTENDED PERIOD. BRS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

SHORTWAVE RIDGING WILL ALLOW DRY CONDITIONS TO PREVAIL ON
WEDNESDAY. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT WITH
THE LATE WEEK UPPER-LEVEL LOW. THE NORTHERLY TRACK OF THIS SYSTEM
WILL KEEP THE STRONGEST FORCING AND HEAVIEST PRECIPITATION NORTH
OF THE CWA. THE BEST CHANCES FOR PRECIP WITH THIS SYSTEM APPEAR
TO BE ASSOCIATED WITH COLD FRONTAL PASSAGE LATE THURSDAY INTO
EARLY FRIDAY. MODELS FALL OUT OF AGREEMENT FOR SATURDAY AND
BEYOND. THEREFORE...KEPT POPS AROUND CLIMATOLOGY FOR DAYS 7 AND
8. TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGHOUT THE EXTENDED
PERIOD. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE OVER
FAR SOUTHEASTERN MONTANA. TERMINALS IMPACTED INCLUDE KMLS AND
KBHK. PRECIPITATION WILL DIMINISH OVERNIGHT.
SHOWERS/THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 050/073 051/070 050/075 051/072 048/069 047/069 046/064
    23/T    32/T    11/B    22/T    53/T    33/T    33/T
LVM 044/069 045/067 045/071 045/069 044/065 043/065 042/062
    23/T    43/T    11/B    24/T    53/T    33/T    33/T
HDN 050/076 051/071 050/078 050/074 048/072 047/072 046/066
    32/T    32/T    11/B    22/T    53/T    33/T    33/T
MLS 052/076 053/070 052/075 052/074 051/071 049/072 048/069
    42/T    42/T    21/B    22/T    54/T    33/T    33/T
4BQ 052/077 053/071 051/075 052/074 050/073 048/075 049/069
    32/T    43/T    11/B    22/T    54/T    33/T    33/T
BHK 052/074 053/069 050/073 050/072 049/070 047/072 047/070
    52/T    44/T    22/T    22/T    54/T    33/T    33/T
SHR 047/073 049/067 047/075 049/071 046/069 044/071 044/065
    33/T    33/T    11/B    22/T    44/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 468 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
      ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 12, 5:03 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
503 AM MDT SUN JUN 12 2011

MTZ028>042-056>058-063>068-WYZ098-099-131115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
503 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH
STORMS INTENSIFYING AS THEY APPROACH SOUTHEAST MONTANA. STORMS
COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO
ALONG WITH FREQUENT LIGHTNING.

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND
TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE
YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEK.
SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH. PEOPLE
WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR RISING
WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 12, 2:35 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT SUN JUN 12 2011

MTZ036-122130-
POWDER RIVER MT-
235 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR POWDER RIVER COUNTY UNTIL 330 PM
MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 20 MILES WEST OF BIDDLE...OR 23
MILES SOUTHWEST OF BROADUS...MOVING NORTHEAST AT 30 MPH.

HAIL...BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE
EXPECTED WITH THESE STORMS. AREAS AFFECTED BY THESE STORMS
INCLUDE...BROADUS...BIDDLE...EPSIE...OLIVE AND BELLE CREEK.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4539 10623 4578 10541 4549 10502 4501 10505
      4501 10587
TIME...MOT...LOC 2033Z 241DEG 44KT 4521 10568
Special weather statement, Jun 12, 3:21 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT SUN JUN 12 2011

MTZ032-036-122215-
CUSTER MT-POWDER RIVER MT-
321 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POWDER RIVER AND
SOUTHERN CUSTER COUNTIES UNTIL 415 PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF VOLBORG...OR 31 MILES
NORTHWEST OF BROADUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

OTHER STORMS ARE DEVELOPING ACROSS NORTHERN POWDER RIVER COUNTY AND
WILL MOVE NORTHEAST INTO CUSTER COUNTY THROUGH 415 PM. AREAS
AFFECTED BY THESE STORMS INCLUDE...VOLBORG...OLIVE...COALWOOD...
GARLAND AND POWDERVILLE.

STORMS MAY INTENSIFY THIS AFTERNOON....AND A TORNADO WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4620 10595 4617 10496 4554 10499 4553 10592
      4577 10618
TIME...MOT...LOC 2119Z 227DEG 19KT 4572 10591
Local storm report, Jun 12, 3:45 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 ESE BIDDLE            45.10N 105.34W
06/12/2011  E2.75 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

STC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:03 PM MDTSevere Thunderstorm WarningBYZPowder River42 min
Jun 11, 6:31 PM MDTSpecial Weather StatementBYZ59 min
Jun 11, 6:43 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River32 min
Jun 11, 7:15 PM MDTSevere Thunderstorm WarningBYZCarter24 min
Jun 12, 2:35 PM MDTSpecial Weather StatementBYZPowder River55 min
Jun 12, 3:21 PM MDTSpecial Weather StatementBYZCuster54 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River54 min
Jun 12, 3:39 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure54 min
Jun 12, 4:19 PM MDTSpecial Weather StatementBYZStillwater56 min
Jun 12, 4:30 PM MDTTornado WarningBYZCarter, Powder River45 min
Jun 12, 4:36 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River54 min
Jun 12, 5:09 PM MDTSevere Thunderstorm WarningBYZCarter66 min
Jun 12, 5:22 PM MDTSpecial Weather StatementBYZYellowstone53 min
Jun 12, 5:33 PM MDTSpecial Weather StatementBYZFallon57 min
Jun 12, 5:44 PM MDTSpecial Weather StatementBYZYellowstone61 min
Jun 12, 5:45 PM MDTTornado WarningBYZCarter30 min

Nearby

Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.